Kansas, 2009

Damaging Winds in Kansas, July 8, 2009

July 8, 2009 · NWS TOP · 3 events in 3 counties and zones

Elevated thunderstorm moved southeast through Jefferson and Douglas county, but became surface based before it reached Ottawa. In Ottawa the storm did much damage to structures and vehicles on the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Elevated thunderstorm moved southeast through Jefferson and Douglas county, but became surface based before it reached Ottawa. In Ottawa the storm did much damage to structures and vehicles on the highway. The destruction continued through Anderson county with wind speeds estimated at 90-100 mph caused over 300 power poles to snap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 11:24 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 8, 11:24 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CDT WED JUL 8 2009

.UPDATE...

UPDATES FOR THE 18 UTC TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
AREA OF TSRA OVER FAR NE KANSAS WILL STAY FAR AWAY FROM ALL OF THE
TERMINAL SITES.  WILL KEEP ALL TAF SITES DRY THROUGH 18Z AS TIMING
AND COVERAGE OF ANY POTENTIAL CONVECTION LATE TONIGHT IS STILL VERY
UNCERTAIN.  IF ELEVATED CONVETION GETS GOING THIS EVENING THE 00Z
TAF ISSUANCE CAN BETTER REFLECT TIMING AND COVERAGE.

OTHERWISE VFR CONDITIONS CAN BE EXPECTED THRU THE TAF PD.  BUFKIT
MOMENTUM XFR SHOWS SOME GUSTS 20-25KTS ON THURS LATE MORNING INTO
THE AFTERNOON AND WILL ADD THAT TO THE TAFS.

SALLY
&&

.PREV DISCUSSION... /ISSUED 324 AM CDT WED JUL 8 2009/

DISCUSSION...
08Z WATER VAPOR CONTINUES TO SHOW NORTHWEST FLOW OVER THE CENTRAL
PLAINS. AN MCS HAS PROPAGATED SOUTH ALONG THE MO RIVER AND IS
BEGINNING TO WEAKEN AS IS APPROACHES FAR NORTHEAST KS. ANOTHER AREA
OF CONVECTION THAT INITIATED OF THE HIGHER TERRAIN OF WY WAS MOVING
EAST ACROSS CENTRAL NEB.

FOR TODAY...THINK CONVECTION WILL CLIP NORTHEAST KS AND MOVE EAST
INTO MO BEFORE 7 AM. BIGGER QUESTION IS WHAT WILL THE STORMS FURTHER
UPSTREAM DO AS THE MOVE IN BEHIND THE MCS. HAVE KEPT SOME SLIGHT
CHANCE POPS ACROSS NORTHEAST KS FOR POTENTIAL OF STORMS ACROSS
CENTRAL NEB TO TURN RIGHT WITHIN THE NORTHWEST FLOW. THOUGH
CONFIDENCE IS NOT HIGH AS THESE STORMS SHOULD BE ENCOUNTERING A MORE
STABLE AIRMASS WITH SOME SUBSIDENCE FROM THE LEAD MCV. ALSO HAVE
SOME SLIGHT CHANCE POPS ACROSS THE WESTERN COUNTIES THIS MORNING IN
CASE ANY ELEVATED CONVECTION FROM WESTERN KS MOVES IN. OTHERWISE
THINK THE DAY SHOULD BE AT LEAST PARTLY SUNNY WITH FORECAST
SOUNDINGS SHOWING THE BOUNDARY LAYER CAPPED FOR THE MOST PART.
ADJUSTED HIGHS DOWN SLIGHTLY FROM PREVIOUS FORECAST WITH 850 TEMPS A
TAD COOLER...AND MORNING CLOUDS AND PRECIP OVER NORTHEAST KS.

THERE IS THE POTENTIAL FOR ELEVATED CONVECTION TO DEVELOP OVER THE
FORECAST AREA TONIGHT AS THE NAM PERSISTS IN DEVELOPING A NARROW
BAND OF PRECIP WITHIN THE WAA PATTERN. THE 315K ISENTROPIC SFC
INDICATES SOME DECENT LIFT WITH MID LEVEL LAPSE RATES SUGGESTIVE OF
SOME MODEST ELEVATED CAPE. MODELS HAVE NOT HANDLED THIS MORNINGS
PRECIP VERY WELL...SO CONFIDENCE IN PLACEMENT OF QPF IS NOT ALL THAT
HIGH...NEVERTHELESS THINK SLIGHT CHANCE POPS FOR THE OVERNIGHT
PERIOD ARE PLAUSIBLE. A STRONG CAPPING INVERSION SETS UP FOR
THURSDAY AS AN EML WITH 700MB TEMPS OF 16C ADVECT OVER THE AREA. SO
UNLESS SOME REMNANT ELEVATED SHOWERS PERSIST INTO THE MID MORNING
HOURS THU...EXPECTED THE DAY TIME HOURS TO BE DRY. MODELS CONTINUE
TO SHOW A WEAK BOUNDARY SLIPPING SOUTH WITH WAA AND ISENTROPIC LIFT
DEVELOPING AHEAD OF THE FRONT FOR THURSDAY NIGHT. THEREFORE
MAINTAINED CHANCE POPS ACROSS NORTHEAST KS.

FOR FRIDAY AND SATURDAY DID NOT SEE ANY REASON TO REMOVE SLIGHT
CHANCE POPS WITH THE BOUNDARY IN PLACE. THOUGH CONVERGENCE ALONG THE
BOUNDARY IS NOT ALL THAT IMPRESSIVE. THE UPPER LEVEL RIDGE GETS
PUSHED SOUTH WITH ZONAL FLOW OVER THE CENTRAL PLAINS. THIS CAUSES
THE LOW LEVEL JET TO VEER ALMOST DUE WEST DURING THE OVERNIGHT
HOURS. BECAUSE OF THIS...LEFT POPS AS SLIGHT FOR NOW.

WARMEST TEMPS CONTINUE TO SET UP FOR THURSDAY AS THERMAL RIDGE
SHIFTS OVER THE AREA. HEAT INDICES OF 100 TO 105 STILL LOOK LIKELY
ON THURSDAY. THERE IS THE POTENTIAL FOR A DECENT TEMP GRADIENT TO
SET UP FOR FRIDAY AND SATURDAY WITH THE BOUNDARY IN THE AREA. FOR
NOW OPTED TO BE CONSERVATIVE IN THE COOL DOWN NORTH OF THE FRONT FOR
SATURDAY. NO CHANGES WERE MADE BEYOND SATURDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 3:03 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT WED JUL 8 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-090915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
403 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING MAINLY
ACROSS NORTHEAST KANSAS. THERE COULD BE SOME THUNDERSTORMS OVER
CENTRAL KANSAS AS WELL. THERE IS THE POSSIBILITY FOR THUNDERSTORMS
TO REDEVELOP DURING THE OVERNIGHT HOURS TONIGHT ACROSS NORTH
CENTRAL KANSAS AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES WILL RISE INTO THE 100 TO 105 DEGREE RANGE FOR
THURSDAY AND FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MUCH OF THE AREA FOR
THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

WOLTERS

In the hours before

Local storm report, Jul 8, 9:31 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     8 E MANCHESTER          39.09N 97.18W
07/03/2009                   DICKINSON          KS   TRAINED SPOTTER

            3 TO 4 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH WINDS.

&&

HARDING

The radar

The Topeka radar (KTWX), 68 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 8, 12:53 PM CST to 1:22 PM CST
Where
Douglas County, 0.45 mi ENE of Stull to 3.13 mi SSE of Globe
Measured
56 kt (64 mph) estimated gust
Reported by
SHAVE Project
Coordinates
38.972, -95.442

The National Weather Service office only received small hail reports and sub-severe wind reports as the storm moved southeast through northeastern Kansas. As the storm passed over Interstate 70, the winds picked up and did minor damage to areas west and southwest of Lawrence. SHAVE reports indicate that heavier damage occurred as the storm continued southwest of Lawrence and snapped a 12 diameter tree. The length of the damage path through Douglas County from the storm was about 17 miles long by approximately 6 miles wide.

Thunderstorm Wind, Franklin

When
July 8, 1:23 PM CST to 2:22 PM CST
Where
Franklin County, 1.75 mi NW of Centropolis to 2.09 mi ESE of Richmond
Measured
83 kt (96 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.737, -95.374

The storm moved out of Franklin county and into Franklin county where it did the most damage. Many trees of greater than 36 diameter were snapped or uprooted from the storm. The heaviest damage was incurred at the Ottawa Airport where eyewitness estimates the wind speed ranged from 90 to 100 mph. Two 18 wheel trucks were reported as overturned, as a result of the strong winds as the storm crossed Interstate 35 in Ottawa. A hangar collapsed onto a collection of small aircraft at the Ottawa airport. Approximately half a dozen small aircraft were heavily damage when the structure caved in. A motel was also destroyed when the roof was completely ripped off the top of the structure. Aside from these compromised structures, a vintage DC-3 was blown by the strong winds approximately 1/2 mile from the Ottawa Airport into a near by bean field. An uncountable number of small outbuildings such as grain bins, barns, sheds, garages, and tin shelters were destroyed in the wind. Numerous telephone poles were also snapped as a result of the winds. The length of the damage path was approximately 25.5 miles long by approximately 11 miles wide.

Thunderstorm Wind, Anderson

When
July 8, 2:05 PM CST to 3:00 PM CST
Where
Anderson County, 1.43 mi NW of Scipio to 4.83 mi SE of Kincaid
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.387, -95.235

A severe thunderstorm which contained damaging winds of 90-100 mph in Franklin county to the north of Anderson county moved into Anderson county and caused damage to countless outbuildings, trees, and permanent structures. The amount of damage to permanent structures was not nearly as dramatic as Franklin county encountered. The path of the storm through Anderson County was 28 miles long by 10 miles wide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189278, 197172, 197190.